Texas, 2021

Damaging Wind in Texas, July 4, 2021

July 4, 2021 · NWS SJT · 1 event in 1 county or zone

An isolated severe thunderstorm near Eldorado produced a wet microburst which resulted in wind gusts of 75 to 85 mph and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated severe thunderstorm near Eldorado produced a wet microburst which resulted in wind gusts of 75 to 85 mph and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 4, 1:50 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
250 PM CDT Sun Jul 4 2021

...New SHORT TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 250 PM CDT Sun Jul 4 2021

Isolated to scattered showers and thunderstorms have developed
across much of the area this afternoon. Most of the activity is east
of a Sweetwater to Ozona line. Movement of this activity is slow,
and when combined with such plentiful moisture, these showers will
be very efficient in producing heavy rainfall totals in a short
period of time, so the main concern with this activity will continue
to be locally heavy rainfall and flooding. These showers are
largely diurnally driven, so expect the large majority of these
showers to diminish between 00Z and 03Z this evening.

Later tonight, a shortwave currently moving south through Kansas
is expected to continue moving south, and potentially initiate
another late night northerly flow MCS to our north that will move
through the area late tonight into Monday. The HRRR, GFS, and
ECMWF all show precipitation moving into our area after 06Z
tonight, and affecting mainly the western half of our CWA from
late tonight into tomorrow afternoon. So, will keep high end
Chance PoPs going for northwestern counties tonight with some
Likely PoPs for the southern half of the area Monday afternoon, as
daytime heating may aid in continuation of this MCS or new
development off of any convective outflow boundaries produced by
this convection. Highs will again be in the mid 80s to around 90
degrees across the area.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 224 PM CDT Sun Jul 4 2021

Little change in our weather pattern is expected through Wednesday.
An upper high will be over the Desert Southwest and Great Basin, and
a weak upper low/trough will be over the Texas and Louisiana coasts.
Our area will be situated between these systems, with weak north to
northeast flow aloft. Chances for showers and thunderstorms will
continue, and these will be mainly diurnally driven. Warm and humid
conditions will continue but the daily highs will remain below
normal and mostly in the mid to upper 80s.

The aforementioned high may expand east into the Red River Valley
late in the week. This would suppress rain chances for the
northern part of our area, and reduce the prospects to only
isolated or widely scattered showers/storms for our southern
counties. Temperatures look a bit warmer for this time frame, but
still remain below normal with the daily highs.

The 12Z GFS and ECMWF retrograde the upper high over southern
Nevada and California next weekend, and bring an upper trough east
to the Mississippi Valley. This setup should allow for a
continued low possibility of diurnally driven showers and
thunderstorms in our area. This also extends the break from the
usual summer heat with our daytime temperatures.

&&

.AVIATION...
(18Z TAFS)
Issued at 1257 PM CDT Sun Jul 4 2021

Scattered convection has developed across the area early this
afternoon, so will go ahead and include a VCTS at all sites for
the afternoon into the evening hours, with low confidence in
predicting if/when any of these storms might directly impact any
particular site. Expect the showers and thunderstorms to
dissipate by 02Z or 03Z this evening as these will be largely
driven by diurnal heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  85  69  86 /  40  50  30  40
San Angelo 	 71  88  70  87 /  30  60  40  50
Junction 	 71  87  70  87 /  20  70  40  70
Brownwood 	 71  88  70  87 /  20  60  30  50
Sweetwater 	 70  83  69  84 /  50  50  40  40
Ozona      	 70  88  70  85 /  20  60  50  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...20
LONG TERM....19
AVIATION...20
Hazardous weather outlook, Jul 4, 1:32 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
232 PM CDT Sun Jul 4 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-051945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
232 PM CDT Sun Jul 4 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across much of west
central Texas. Although severe weather is not expected, locally
heavy rainfall will be possible which may result in localized
flooding. Dangerous lightning will also be likely with any of
these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms are expected across west central Texas
through the first half of this week. The main threats will be
localized flooding and dangerous lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The San Angelo radar (KSJT), 59 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schleicher

When
July 4, 2:20 PM CST
Where
Schleicher County, 2.47 mi WNW of El Dorado Muni Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.860, -100.660

Law Enforcement reported a wet microburst winds of 75 to 85 mph which ripped a metal roof and some siding off a residence and also damaged a roof from a nearby barn. The damaging winds also broke some tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975051.